To report on a case of autoconjunctival graft compromise after pterygium surgery in a patient on long-term anti-vascular endothelial growth factor (anti-VEGF) therapy, due to the deleterious effects of anti-VEGF agents on ocular wound healing. A white female in her early eighties presented with large right nasal pterygium, first noted 5 years previously. She also had macular degeneration and had been receiving monthly injections of ranibizumab, which was later switched to aflibercept. She proceeded to have a right nasal pterygium excision with a conjunctival autograft, 9 days after her last dose of intravitreal aflibercept. Surgery was uneventful; however, at the week 2 postoperative review, there was conjunctival graft dehiscence with melting of the graft and underlying sclera. The patient was administered hyperbaric oxygen treatments, topical antibiotics, steroids, and lubricating eye drops, and aflibercept injections ceased. The scleral melt slowly resolved and her aflibercept was restarted 3 months later. This case highlights the potential hazards of performing elective surgery in patients on VEGF inhibitors and the need for an appropriate interval between cessation/subsequent restart of anti-VEGF agents and surgery to be established.
Tan, Kuo, Coroneo, , , , , , (2016). Autoconjunctival Graft Compromise After Pterygium Surgery in a Patient Receiving Intravitreal Anti-Vascular Endothelial Growth Factor Injections. Cornea, 2016 Dec;35(12):1653-1655. https://www.ncbi.nlm.nih.gov/pubmed/27749445